Friday 9 December 2016

Pharmacists warn Irish parents about the dangers of codeine based cold and flu medicine

Published 08/04/2015 | 10:53

Treating children with codeine-containing medication could cause serious side-effects
Treating children with codeine-containing medication could cause serious side-effects

Irish pharmacists have issued a warning to parents about the possible dangerous side-effects of codeine-containing medicines used to treat coughs and colds in children under 12.

  • Go To

Treating children with codeine-containing medication could cause serious side-effects including respiratory difficulty and its use is prohibited in children below 12-years-old.

Use of medication containing codeine is also not recommended in adolescents between the ages of 12 and 18, particularly if they already have problems with their breathing, particularly asthma.

Speaking of the dangerous misuse of codeine-based treatments in children Pharmacist and Honorary Treasurer of the IPU said: “The use of codeine for coughs and colds is prohibited in children below 12 years of age and is not recommended in children and adolescents between 12 and 18 who have problems with breathing due to the risk of serious side-effects.

“Coughs and colds are generally self-limiting conditions and the evidence that codeine is effective at treating cough is limited in children.”

The latest warning comes following new restrictions from the European Medicines Agency Pharmacovigilance Risk Assessment Committee, which is responsible for assessing and monitoring safety issues for human medicines. 

Online Editors

Read More

Promoted articles

Editors Choice

Also in Life